Chronic inflammatory demyelinating polyneuropathy associated with tumor necrosis factor-α antagonists

Authors

  • Amer Alshekhlee MD, MSc,

    Corresponding author
    1. The Neurological Institute, University Hospitals Case Medical Center, Case Western Reserve University, 11100 Euclid Avenue, Cleveland, Ohio 44106-5040, USA
    • The Neurological Institute, University Hospitals Case Medical Center, Case Western Reserve University, 11100 Euclid Avenue, Cleveland, Ohio 44106-5040, USA
    Search for more papers by this author
  • Kevian Basiri MD,

    1. The Neurological Institute, University Hospitals Case Medical Center, Case Western Reserve University, 11100 Euclid Avenue, Cleveland, Ohio 44106-5040, USA
    Current affiliation:
    1. K.B. is currently affiliated with the Department of Neurology, Isfahan University of Medical Sciences, Isfahan, Iran
    Search for more papers by this author
  • J. Douglas Miles MD, PhD,

    1. The Neurological Institute, University Hospitals Case Medical Center, Case Western Reserve University, 11100 Euclid Avenue, Cleveland, Ohio 44106-5040, USA
    Current affiliation:
    1. J.D.M. is currently affiliated with Marshall University, Huntington, West Virginia
    Search for more papers by this author
  • Saef A. Ahmad MD,

    1. The Neurological Institute, University Hospitals Case Medical Center, Case Western Reserve University, 11100 Euclid Avenue, Cleveland, Ohio 44106-5040, USA
    Search for more papers by this author
  • Bashar Katirji MD

    1. The Neurological Institute, University Hospitals Case Medical Center, Case Western Reserve University, 11100 Euclid Avenue, Cleveland, Ohio 44106-5040, USA
    Search for more papers by this author

Abstract

Biologic therapy with tumor necrosis factor (TNF)-α antagonists for rheumatoid arthritis has been well established. We describe two patients with rheumatoid arthritis who developed chronic inflammatory demyelinating polyneuropathy (CIDP) during their course of therapy with TNF-α antagonists. A 45-year-old woman and a 49-year-old man, both with a history of rheumatoid arthritis, were treated with etanercept and infliximab, respectively. Clinical signs of peripheral neuropathy developed 2 weeks and 12 months after the initiation of TNF-α antagonists. Electrodiagnostic studies at variable points during the disease course showed signs of acquired demyelination consistent with CIDP. Cerebrospinal fluid examination showed albuminocytologic dissociation (total protein concentration 118 mg/dl and 152 mg/dl, respectively). Both patients failed to improve after discontinuation of the offending agent, and they responded poorly to corticosteroids. However, there was clinical and electrophysiologic recovery after initiation of intravenous immunoglobulin (IVIg) therapy. CIDP may occur early or late during the treatment course with TNF-α antagonists. IVIg may reverse and stabilize the inflammatory process. Muscle Nerve 41: 742–747, 2010

Ancillary